Montana, 2021

Flash Flood in Montana, August 2, 2021

August 2, 2021 · NWS TFX · 1 event in 1 county or zone

Anomalously high precipitable water values worked their way into Southwestern Montana, along with weak upper level flow. This combination resulted in slow moving heavy thunderstorms, which produced some impressive rainfall totals in places.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Anomalously high precipitable water values worked their way into Southwestern Montana, along with weak upper level flow. This combination resulted in slow moving heavy thunderstorms, which produced some impressive rainfall totals in places. For example, a meson site reported over 1.6 of rain, with 1.36 of that falling in just 20 minutes. This lead to some urban flash flooding, with a report out of Bozeman, MT of water flowing swiftly from south to north in the downtown area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 2, 1:13 PM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 2, 1:13 PM MST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
213 PM MDT Mon Aug 2 2021

.SYNOPSIS...

Showers and thunderstorms over Southwestern Montana and portions of
Central Montana are expected to persist into the overnight hours.
Locally heavy rain will continue to be possible with these storms
and could produce flash flooding and debris flows, especially in
recently burn area. After some lingering showers on Tuesday, hot and
dry weather returns for Wednesday and early Thursday. Unsettled
conditions and slightly cooler temperatures can be expected for the
weekend.

&&

.DISCUSSION...

Anomalously high levels of monsoon moisture remain in place over
much of the forecast area as a weak shortwave approaches from the
west. Shower and thunderstorm development has already begun over
the southwest and this activity should expand north and eastward
later this afternoon and evening. So far the strongest storms have
occurred in Jefferson county from Boulder to to just southeast of
the Helena valley. These rainfall rates will be common this
afternoon and evening due to the combination of PWAT values being
several standard deviations higher than climatology and relatively
storm motion 10 to 15 mph. It's important to note that the
convective nature of the storms may lead to some areas receiving
very heavy rainfall while others get little to no rain. Anyone
outdoors should be be especially careful as the heavier cells may
cause dangerous mud/debris flows, particularly over any burn scars
or higher and uneven terrain. The current flash flood watch is
handling the situation reasonably well, so no changes will be made
at this time. However, Lewis and Clark County could possibly be
added to the watch area later this afternoon. Showers and storms
will begin to shift eastward and weaken by late this evening, but
expect at least scattered showers and some storms to persist
through Tuesday morning. -RCG

Rain showers may linger during the day on Tuesday, mostly for the
eastern portions of Central Montana. Then a trend toward mostly
dry and warmer conditions is expected through Thursday as an upper
level ridge rebuilds over the Northern Rockies. Unsettled weather
and cooler temperatures return Friday and continue through the
weekend as an upper trough moves from the Pacific Northwest into
the Northern Plains. mpj

&&

.AVIATION...
1152 AM MDT Mon Aug 02 2021 (02/18Z TAF period)

Monsoonal moisture will continue to bring broken/overcast mid and
upper level clouds to southwestern and north central Montana today
through Tuesday morning. Thunderstorm development is already ongoing
over the southwest and will become more pronounced by 19Z. It is
expected to be most widespread south of a KHLN to KGTF to KLWT line
with a more isolated to scattered brand of showers to the north of
the line. Some storms could produce heavy rain with gusty and
erratic winds. VFR conditions should prevail for much of the region
but precipitation will bring IFR/MVFR conditions with mountain
obscurations expected through the period. There should be some west
to east improvement by 03/04Z, but showers and some thunderstorms
will linger over into the overnight hours. -RCG

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.HYDROLOGY...

Monsoonal moisture continues to move northward through the region
this afternoon and tonight with numerous showers and thunderstorms
expected for western and southern portions of the forecast area. The
potential remains high for any shower or thunderstorm to bring heavy
rainfall given slow storm motions and anomalously high precipitable
water values. Some areas could see flash flooding, especially
in/near areas that have recently burned and in urban areas. A Flash
Flood Watch remains in effect for all of southwestern Montana and a
portion of central Montana from noon through midnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  62  92  57  92 /  80  10   0  10
CTB  60  89  54  87 /  40  10   0  10
HLN  60  93  61  96 /  50  10   0  10
BZN  56  88  53  91 /  80  10   0  10
WYS  46  79  40  82 /  80  10   0  10
DLN  53  85  52  88 /  70   0   0  10
HVR  64  92  59  91 /  40  20  10  10
LWT  62  86  57  88 /  50  50   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight Beaverhead...
Broadwater...Cascade...Gallatin...Jefferson...Madison...Meagher.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 2, 2:52 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Great Falls MT
352 PM MDT Mon Aug 2 2021

MTZ008-015-055-022230-
Madison-Beaverhead-Gallatin-
352 PM MDT Mon Aug 2 2021

...STRONG THUNDERSTORMS WILL AFFECT MADISON...BEAVERHEAD AND
GALLATIN COUNTIES...

At 350 PM MDT, a strong thunderstorm was located 10 miles northeast
of Belgrade, or 12 miles north of Bozeman, moving north at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted by these storms include...
Bozeman, Dillon, Sheridan, Virginia City, Belgrade, Manhattan, Ennis,
Twin Bridges, Lima, Monida, Alder, Dell, Big Sky, Bannack Pass, Wise
River, Targhee Pass, Cameron, Glen, Snowline and Maudlow.

This includes the following highways...
 Interstate 15 between mile markers 1  and 89 .
 Interstate 90 between mile markers 281 and 321.
 Highway 191 between mile markers 31 and 87.
 Highway 287 between mile markers 1  and 21, and between mile markers
1  and 70.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4443 11298 4477 11313 4479 11335 4492 11349
      4587 11321 4578 11286 4558 11269 4560 11177
      4614 11125 4614 11079 4560 11080 4505 11115
      4449 11110 4449 11111 4475 11139 4453 11151
      4457 11229 4445 11239 4450 11274 4436 11284
TIME...MOT...LOC 2150Z 170DEG 19KT 4585 11099

JAF
Special weather statement, Aug 2, 2:52 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Great Falls MT
352 PM MDT Mon Aug 2 2021

MTZ012-013-050-054-022230-
Chouteau-Cascade-Judith Basin-Meagher-
352 PM MDT Mon Aug 2 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
MEAGHER...WESTERN JUDITH BASIN...SOUTHWESTERN CHOUTEAU AND EASTERN
CASCADE COUNTIES...

At 350 PM MDT, radar indicated strong thunderstorms were clustered
along a line extending from 6 miles south of Belt to 11 miles
southwest of Geyser to 17 miles northeast of White Sulphur Springs.
Movement was north at 15 mph.

Periods of heavy rain and winds in excess of 30 mph are possible
with these storms.

Locations impacted include...
Belt, Geyser, Neihart, Raynesford, Armington, Monarch and Sluice
Boxes State Park.

This includes the following highways...
 Highway 200 between mile markers 0 and 28.
 Highway 89 between mile markers 19 and 71, and between mile markers
72 and 79.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4756 11101 4754 11050 4709 11033 4662 11073
      4701 11089 4726 11102
TIME...MOT...LOC 2150Z 178DEG 15KT 4729 11094 4716 11068 4677 11072

SC
Special weather statement, Aug 2, 3:01 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Great Falls MT
401 PM MDT Mon Aug 2 2021

MTZ010-044-046-022230-
Eastern Glacier-Eastern Pondera-Toole-
401 PM MDT Mon Aug 2 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN PONDERA...
NORTHEASTERN GLACIER AND TOOLE COUNTIES...

At 400 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 27 miles northwest of Cut Bank to near
Conrad. Movement was east at 15 mph.

Periods of heavy rain and winds in excess of 30 mph are possible
with these storms.

Locations impacted include...
Shelby, Cut Bank, Conrad, Sunburst, Kevin, Sweet Grass, Ethridge,
Oilmont, Santa Rita, Ledger, Ferdig and Dunkirk.

This includes the following highways...
 Interstate 15 between mile markers 333 and 397.
 Highway 2 between mile markers 250 and 296.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4822 11137 4821 11141 4813 11141 4807 11205
      4899 11271 4900 11182
TIME...MOT...LOC 2200Z 247DEG 13KT 4900 11261 4817 11202

SC
Special weather statement, Aug 2, 3:04 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Great Falls MT
404 PM MDT Mon Aug 2 2021

MTZ014-015-052-053-055-022230-
Broadwater-Madison-Jefferson-Gallatin-Central and Southern Lewis and
Clark-
404 PM MDT Mon Aug 2 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LEWIS AND
CLARK...NORTHWESTERN BROADWATER...NORTH CENTRAL MADISON...EASTERN
JEFFERSON AND NORTHWESTERN GALLATIN COUNTIES...

At 403 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles southwest of Wolf Creek to
Montana City to near Whitehall. Movement was east at 20 mph.

Periods of heavy rain and winds in excess of 30 mph are possible
with these storms.

Locations impacted include...
Helena, Boulder, East Helena, Whitehall, Montana City, York,
Alhambra, Corbin, Spring Meadow Lake State Park, Elkhorn State Park,
Cardwell, Winston, Lewis And Clark Caverns State Park, Silos, Clancy,
Black Sandy State Park, Jefferson City and Goose Bay.

This includes the following highways...
 Interstate 15 between mile markers 165 and 223.
 Interstate 90 between mile markers 241 and 267.
 Highway 12 between mile markers 42 and 72.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

If you are on or near Holter, Hauser, or Canyon Ferry Lakes, get out
of the water and move indoors or inside a vehicle. Remember,
lightning can strike out to 10 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.

LAT...LON 4700 11187 4653 11151 4579 11180 4587 11228
      4653 11202 4694 11233
TIME...MOT...LOC 2203Z 270DEG 18KT 4688 11219 4653 11193 4594 11216

SC
Special weather statement, Aug 2, 3:09 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Great Falls MT
409 PM MDT Mon Aug 2 2021

MTZ012-048-049-022300-
Cascade-Southern Rocky Mountain Front-Eastern Teton-
409 PM MDT Mon Aug 2 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL LEWIS AND
CLARK...CENTRAL TETON AND NORTHWESTERN CASCADE COUNTIES...

At 408 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles west of Choteau to 12 miles
southeast of Augusta. Movement was northeast at 10 mph.

Periods of heavy rain and winds in excess of 30 mph are possible
with these storms.

Locations impacted include...
Choteau, Fairfield, Farmington, Pishkun Reservoir, Bynum and Simms.

This includes the following highways...
 Highway 200 between mile markers 114 and 133.
 Highway 287 between mile markers 24 and 27, and between mile markers
41 and 64.
 Highway 89 between mile markers 16 and 57.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4806 11223 4779 11187 4735 11179 4730 11205
      4733 11206 4732 11218 4733 11225 4785 11258
TIME...MOT...LOC 2208Z 241DEG 7KT 4782 11245 4738 11217

SC
Local storm report, Aug 2, 3:14 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
414 PM MDT MON AUG 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HEAVY RAIN       6 E BOZEMAN             45.67N 110.92W
08/02/2021  M0.65 INCH       GALLATIN           MT   MESONET

            1 HOUR RAINFALL TOTAL FROM MESONET STATION
            FW8187.

&&

HART

The radar

The Billings radar (KBLX), 190 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Gallatin

When
August 2, 3:30 PM MST
Where
Gallatin County, 0.84 mi SW of Bozeman to 1.65 mi W of Bozeman
Cause
Heavy Rain
Reported by
Public
Coordinates
45.670, -111.040

Several social media reports of flash flooding in Downtown Bozeman, including swiftly flowing water from south to north in the downtown area. Additional flooding reported on the south side of town near 19th and Graf.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968503.